Journal of Integral Equations and Applications

A Review of Linear and Nonlinear Cauchy Singular Integral and Integro-Differential Equations Arising in Mechanics

J.A. Cuminato, A.D. Fitt, and S. McKee

Full-text: Open access

Article information

Source
J. Integral Equations Applications Volume 19, Number 2 (2007), 163-207.

Dates
First available in Project Euclid: 22 June 2007

Permanent link to this document
http://projecteuclid.org/euclid.jiea/1182525213

Digital Object Identifier
doi:10.1216/jiea/1182525213

Mathematical Reviews number (MathSciNet)
MR2355008

Zentralblatt MATH identifier
1149.45002

Citation

Cuminato, J.A.; Fitt, A.D.; McKee, S. A Review of Linear and Nonlinear Cauchy Singular Integral and Integro-Differential Equations Arising in Mechanics. J. Integral Equations Applications 19 (2007), no. 2, 163--207. doi:10.1216/jiea/1182525213. http://projecteuclid.org/euclid.jiea/1182525213.


Export citation

References

  • S.M. Amer, On solution of nonlinear singular integral equations with shift in generalized Hölder Space, Chaos Solitons Fractals 12 (2001), 1323-1334.
  • S.M. Amer and S. Dardery, On a class of nonlinear singular integral equations with shift on a closed contour, Appl. Math. Comput. 158 (2004), 781-791.
  • R.S. Anderssen, F.R. de Hoog and M.A. Lukas, eds., The application and numerical solution of integral equations, Sijthoff & Noordhoff, Groningen, 198-0.
  • Y.A. Antipov and H. Gao, Exact solution of integro-differential equations of diffusion along a grain boundary, Quart. J. Mech. Appl. Math. 53 (2000), 645-674.
  • D. Berthold, W. Hoppe and B. Silbermann, A fast algorithm for solving the generalized airfoil equation, J. Comput. Appl. Math. 43 (1992), 185-219.
  • E.J. Bissett and D.A. Spence, The line contact problem of elastohydrodynamic lubrication II. Numerical solutions of the integrodifferential equations in the transition and exit layers, Proc. Roy. Soc. London 424 (1989), 409-429.
  • S.N. Brown, H.K. Cheng and F.T. Smith, Nonlinear instability and break-up of separated flow, J. Fluid Mech. 193 (1988), 191-216.
  • M.R. Capobianco, The stability and the convergence of a collocation method for a class of Cauchy singular integral-equations, Math. Nachr. 162 (1993), 45-58.
  • M.R. Capobianco, G. Criscuolo and P. Junghanns, A fast algorithm for Prandtl's integro-differential equation, J. Comput. Appl. Math. 77 (1997), 103-128.
  • M.R. Capobianco, G. Criscuolo, P. Junghanns and U. Luther, Uniform convergence of the collocation method for Prandtl's integro-differential equation, Proc. of the David Elliott Conf., Hobart, 199-7.
  • A. Chakrabarti and G. Vanden Berghe, Approximate solutions of singular integral equations, Appl. Math. Lett. 17 (2004), 553-559.
  • G.A. Chandler and I.G. Graham, The computation of water-waves modelled by Nekrasov's equation, SIAM J. Numer. Anal. 30 (1993), 1041-1065.
  • S. Childress, Solutions of Euler's equations containing finite eddies, Phys. Fluids 9 (1966), 860-872.
  • J.A. Cuminato, On the uniform-convergence of a collocation method for a class of singular integral-equations, BIT 27 (1987), 190-202.
  • --------, Numerical solution of Cauchy integral equations and applications, Ph.D. Thesis, Dept. of Mathematics, University of Oxford, 198-7.
  • --------, Uniform-convergence of a collocation method for the numerical-solution of Cauchy-type singular integral-equations-A generalization, IMA J. Numer. Anal. 12 (1992), 31-45.
  • --------, Numerical solution of Cauchy-type integral equations of index $-1$ by collocation methods, Adv. Comput. Math. 6 (1996), 47-64.
  • J.A. Cuminato, D. Butler and S. McKee, Sound scattering from an underwater finite flexible plate, Math. Engrg. Indust. 2 (1990), 233-251.
  • I.S. Duff, R.G. Grimes and J.G. Lewis, Sparse matrix test problems, ACM Trans. Math. Software 15 (1989), 1-14.
  • D. Elliott, The classical collocation method for singular integral equations, SIAM J. Numer. Anal. 19 (1982), 816-832.
  • --------, The numerical treatment of singular integral equations-a review, in Treatment of integral equations by numerical methods (C.T.H. Baker and G.F. Miller, eds.), Academic Press, London, 198-2.
  • --------, A Galerkin-Petrov method for singular integral equations, J. Austral. Math. Soc. 25 (1983), 261-275.
  • --------, Rates of convergence for the method of classical collocation for solving singular integral equations, SIAM J. Numer. Anal. 21 (1984), 136-148.
  • J. Elschner, Galerkin methods with splines for singular integral-equations over $(0,1)$, Numer. Math. 43 (1984), 265-281.
  • F. Erdogan, Approximate solutions of systems of singular integral equations, SIAM J. Appl. Math. 17 (1969), 1041-1059.
  • F. Erdogan and G.D. Gupta, On the numerical solution of singular integral equations, Quart. Appl. Math. 29 (1972), 525-533.
  • A.D. Fitt, A.D. Kelly and C.P. Please, Crack-propagation models for rock fracture in a geothermal-energy reservoir, SIAM J. Appl. Math. 55 (1995), 1592-1608.
  • A.D. Fitt, J.R. Ockendon and T.V. Jones, Aerodynamics of slot-film cooling: Theory and experiment, J. Fluid Mech. 160 (1985), 15-27.
  • A.D. Fitt and M.P. Pope, The unsteady motion of two-dimensional flags with bending stiffness, J. Engrg. Math. 40 (2001), 227-248.
  • A.D. Fitt and P. Wilmott, Slot film-cooling-the effect of separation angle, Acta Mech. 103 (1994), 79-88.
  • J.I. Frankel, A Galerkin solution to a regularized Cauchy singular integrodifferential equation, Quart. Appl. Math. 53 (1995), 245-258.
  • K.O. Friedrichs and H. Lewy, The dock problem, Comm. Appl. Math. 1 (1951), 135-148.
  • F.D. Gakhov, Boundary value problems, Pergamon Press, Oxford, 196-6.
  • D.M. Gay, Electronic mail distribution of linear programming test problems, Math. Programming Soc. COAL Newsletter 13 (1985), 10-12.
  • A. Gerasoulis, Piecewise-polynomial quadratures for Cauchy singular-integrals, SIAM J. Numer. Anal. 23 (1986), 891-902.
  • A. Gerasoulis and R.P. Srivastav, A method for the numerical-solution of singular integral-equations with a principal value integral, Internat. J. Engrg. Sci. 19 (1981), 1293-1298.
  • M.A. Golberg, ed., Solution methods for integral equations: Theory and applications, Plenum Press, New York, 197-9.
  • M.A. Golberg, Projections method for Cauchy singular integral equations with constant coefficients on [-1,1], in Treatment of integral equations by numerical methods (C.T.H. Baker and G.F. Miller, eds.), Academic Press, London, 198-2.
  • --------, Galerkin's method for operator-equations with non negative index\emdash/With application to Cauchy singular integral-equations, J. Math. Anal. Appl. 91 (1983), 394-409.
  • --------, A note on a superconvergence result for the generalized airfoil equation, Appl. Math. Comput. 26 (1988), 105-117.
  • --------, The perturbed Galerkin method for Cauchy singular integral-equation with constant-coefficients, Appl. Math. Comput. 26 (1988), 1-33.
  • W. Hock and K. Schittkowski, Test examples for nonlinear programming codes, Lecture Notes in Econom. and Math. Systems, vol. 187 -1981.
  • T.E. Hull, W.E. Enright, B.M. Fellen and A.E. Sedgwick, Comparing numerical methods for ordinary differential equations, SIAM J. Numer. Anal. 9 (1972), 603-637.
  • N.I. Ioakimidis, On the weighted Galerkin method of numerical-solution of Cauchy type singular integral-equations, SIAM J. Numer. Anal. 18 (1981), 1120-1127.
  • --------, A natural interpolation formula for Prandtl singular integrodifferential equation, Internat. J. Numer. Methods Fluids 4 (1984), 283-290.
  • N.I. Ioakimidis and P.S. Theocaris, The numerical evaluation of a class of generalized stress intensity factors by use of the Lobatto-Jacobi numerical integration rule, Internat. J. Fracture 14 (1978), 469-484.
  • D. Jinyuan, The collocation methods and singular integral equations with Cauchy kernels, Acta. Math. Sci. 20 (2000), 289-302.
  • A.F. Jones and S.D.R. Wilson, The film drainage problem in droplet coalescence, J. Fluid Mech. 87 (1978), 263-288.
  • P. Junghanns, Numerical analysis of Newton projection methods for nonlinear singular integral equations, J. Comput. Appl. Math. 55 (1994), 145-163.
  • --------, On the numerical solution of nonlinear singular integral equations, Z. Angew. Math. Mech. 76 (1996), 157-160.
  • --------, Numerical solution of a free surface seepage problem from nonlinear channel, Appl. Anal. 63 (1996), 87-110.
  • --------, Optimal control for a parametrized family of nonlinear Cauchy singular integral equations, J. Comput. Appl. Math. 164 (2004), 431-454.
  • P. Junghanns and U. Luther, Uniform convergence of the quadrature method for Cauchy singular integral equations with weakly singular perturbation kernels, Rend. Circ. Mat. Palermo 2 (1998), 551-566.
  • --------, Uniform convergence of a fast algorithm for Cauchy singular integral equations, Linear Algebra Appl. 275-276 (1998), 327-347.
  • P. Junghanns and G. Mastroianni, On the stability of collocation for Cauchy singular integral equations on an interval, Oper. Theory Adv. Appl., vol. 121, Birkhauser-Verlag, New York, 2001, pp. 261-277.
  • P. Junghanns and K. Müller, A collocation method for nonlinear Cauchy singular integral equations, J. Comput. Appl. Math. 115 (2000), 283-300.
  • P. Junghanns, K. Müller and K. Rost, On collocation methods for nonlinear Cauchy singular integral operators, Oper. Theory Adv. Appl., vol. 135, Birkhäuser Verlag, Basel, 2002, pp. 209-233.
  • P. Junghanns, G. Semmler, U. Weber and E. Wegert, Nonlinear singular integral equations on a finite interval, Math. Meth. Appl. Sci. 24 (2001), 1275-1288.
  • P. Junghanns and B. Silbermann, Numerical analysis for one-dimensional Cauchy singular integral equations, J. Comput. Appl. Math. 125 (2000), 395-421.
  • P. Junghanns, B. Silbermann and S. Roch, Collocation methods for systems of Cauchy singular integral equations on an interval, Comp. Tech. 6 (2001), 88-126.
  • A.I. Kalandiya, Mathematical methods of two-dimensional elasticity, Mir Publ., Moscow, 197-5.
  • A.C. King and E.O. Tuck, Thin liquid layers supported by steady air-flow surface traction, J. Fluid Mech. 251 (1993), 709-718.
  • V.G. Kravchenko and G.S. Litvinchuk, Introduction to the theory of singular integral operators with shift, Kluwer, Amsterdam, 199-4.
  • S. Krenk, On quadrature formulae for singular integral equations of the first and the second kind, Quart. Appl. Math. 33 (1975), 225-232.
  • F.T. Krogh, On testing a subroutine for the numerical integration of ordinary differential equations, J. Assoc. Comput. Mach. 20 (1973), 545-562.
  • E.G. Ladopoulos, Collocation-approximation methods for nonlinear singular integrodifferential equations in Banach spaces, J. Comp. Appl. Math. 79 (1997), 289-297.
  • --------, Singular integral equations: Linear and nonlinear theory and its applications in science and engineering, Springer, Berlin, 200-0.
  • J. Lam, Resistivity and specific heat of a dilute magnetic alloy I: Electron self energy, J. Phys. F: Metal Phys. 3 (1973), 1197-1206.
  • M.J. Lighthill, Proof of a conjecture of Spence, Rep. Aero. Res. Coun. 20 (1959), 793-801.
  • M.A.D. Madurasinghe, Splashless ship bows with stagnant attachment, J. Ship. Res. 32 (1988), 194-202.
  • S.R. Manam, A note on a singular integral equation arising in water wave scattering, IMA J. Appl. Math. 69 (2004), 483-491.
  • I.N. Meleshko, Approximate solution of a singular integrodifferential equation, Differential Equations 25 (1989), 644-652.
  • G.R. Miller and L.M. Keer, A numerical technique for the solution of singular integral-equations of the $2$nd kind, Quart. Appl. Math. 42 (1985), 455-465.
  • J.J. Moré, A collection of nonlinear problems, in Computational solution of nonlinear systems of equations (E.L. Allgower and K. Georg, eds.), Lectures in Appl. Math., vol. 26, Amer. Math. Soc., Providence, 1990, pp. 723-762.
  • J.J. Moré, B.S. Garbow and K.E. Hillstrom, Testing unconstrained optimization software, ACM Trans. Math. Software 7 (1981), 17-41.
  • M.J.S. Mphaka, Partial singular integro-differential equation models for dryout in boilers, Ph.D. Thesis, Dept. of Mathematics, University of Southampton, 2000.
  • N.I. Muskhelishvili, Singular integral equations, Noordhoff, Groningen, 195-3.
  • J.N. Newman, Marine hydrodynamics, MIT Press, Boston, 197-7.
  • K. O'Malley, A.D. Fitt, T.V. Jones, J.R. Ockendon and P. Wilmott, Models for high-Reynolds-number flow down a step, J. Fluid Mech. 222 (1991), 139-155.
  • A.S. Peters, A note on the integral equation of the first kind with a Cauchy kernel, Comm. Pure Appl. Math. 41 (1963), 57-61.
  • --------, Abel's equation and the Cauchy integral equation of the second kind, Comm. Pure Appl. Math. 21 (1968), 51-65.
  • M.P. Pope, Mathematical modelling of unsteady problems in thin aerofoil theory, Ph.D. Thesis, Dept. of Mathematics, University of Southampton, 199-9.
  • M.J.D. Powell, A hybrid method for nonlinear algebraic equations, in Numerical methods for nonlinear algebraic equations (P. Rabinowitz, ed.), Gordon & Breach, London, 197-0.
  • A. Robinson and J.A. Laurmann, Wing theory, Cambridge Univ. Press, Cambridge, 195-6.
  • G. Schmidt, Spline collocation for singular integro-differential equations over $(0,1)$, Numer. Math. 50 (1987), 337-352.
  • D.A. Spence and P. Sharp, Self-similar solutions for elastohydrodynamic cavity flow, Proc. Roy. Soc. London 400 (1985), 289-313.
  • D.A. Spence and P.W. Sharp, Distortion and necking of a viscous inclusion in Stokes flow, Proc. Roy. Soc. London 422 (1989), 173-192.
  • D.A. Spence, P.W. Sharp and D.L. Turcotte, Buoyancy-driven crack propagation: A mechanism for magma migration, J. Fluid. Mech. 174 (1987), 135-153.
  • K. Stewartson, A note on lifting line theory, Quart. J. Mech. Appl. Math. 13 (1960), 49-56.
  • P.S. Theocaris and N.I. Ioakimidis, Numerical integration methods for the solution of singular integral equations, Quart. Appl. Math. 35 (1977), 173-183.
  • B. Thwaites, The aerodynamic theory of sails I. Two-dimensional sails, Proc. Roy. Soc. London 261 (1961), 402-422.
  • E.O. Tuck, Ship-hydrodynamic free-surface problems without waves, J. Ship. Res. 35 (1991), 277-287.
  • E.O. Tuck and J.-M. Vanden-Broeck, Ploughing flows, European J. Appl. Math. 9 (1998), 463-483.
  • M. Van Dyke, Perturbation methods in fluid mechanics, Parabolic Press, New York, 197-5.
  • E. Varley and J.D.A. Walker, A method for solving singular integro-differential equations, IMA J. Appl. Math. 43 (1989), 11-45.
  • K. Voelz, Profil und Auftrieb eines Segels, Z. Angew. Math. Mech. 30 (1950), 301-317.
  • J.V. Wehausen and E.V. Laitone, Surface waves, in Handbuch der Physik (S. Flugge, ed.) 9 Springer-Verlag, Berlin, 1960, pp. 446-778.
  • L.V. Wolfersdorf, On a nonlinear singular integro-differential equation, Z. Angew. Math. Mech. 67 (1987), 333-334.
  • E. Zachariou, P. Wilmott and A.D. Fitt, A cavitating aerofoil with a Prandtl-Batchelor eddy, Aeronaut. J. 98 (1994), 171-176.